Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS New Orleans, LA

May 11, 2019Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at May 11, 2019, 11:02 PM CDT for Pearl River County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2019, 11:02 PM CDT (04:02 UTC)
Expired
May 12, 2019, 5:00 AM CDT
In force
6 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
1.3
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WGUS54 KLIX 120402
FFWLIX
MSC109-121000-
/O.NEW.KLIX.FF.W.0017.190512T0402Z-190512T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1102 PM CDT Sat May 11 2019

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Pearl River County in southern Mississippi...

* Until 500 AM CDT Sunday.

* At 1059 PM CDT, Doppler radar indicated showers and thunderstorms 
  approaching the warned area from the southwest. Very heavy rain 
  has fallen across much of Pearl River County since last night. 
  Additional rainfall will lead to more flash flooding.

* Some locations that will experience flooding include...
  Poplarville, Crossroads and Mcneil. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3066 8935 3066 8984 3076 8983 3083 8978
      3085 8979 3086 8977 3088 8978 3092 8975
      3094 8975 3097 8973 3100 8973 3100 8947
      3098 8946 3098 8943 3100 8942 3100 8935

$$

11
1 follow-up statement
499 
WGUS74 KLIX 121001
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
501 AM CDT Sun May 12 2019

MSC109-121011-
/O.EXP.KLIX.FF.W.0017.000000T0000Z-190512T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pearl River MS-
501 AM CDT Sun May 12 2019

...THE FLASH FLOOD WARNING FOR PEARL RIVER COUNTY HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures. 

LAT...LON 3066 8935 3066 8984 3076 8983 3083 8978
      3085 8979 3086 8977 3088 8978 3092 8975
      3094 8975 3097 8973 3100 8973 3100 8947
      3098 8946 3098 8943 3100 8942 3100 8935

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at May 11, 5:25 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 11, 5:25 PM CDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
525 PM CDT Sat May 11 2019

...FLASH FLOODING LIKELY WITH LIFE THREATENING FLASH FLOODING
POSSIBLE...

.NEAR TERM (Tonight through Sunday)...

All the favorable parameters remain in place to support the
likelihood of torrential rainfall from thunderstorms that will
result in flash flooding due to the combination of ongoing
areal and river flooding and saturation of soils. Am using the
word "WILL" since this is an unusually very high confidence flash
flood pattern, and the Weather Prediction Center recognizes this
with an unusual "HIGH RISK" of Excessive Rainfall that is
depicted across areas from portions of south central Louisiana
into southeast Mississippi. This high risk area is in area that
has received fairly widespread 3 day rainfall amounts 3 to 6
inches with some swaths of 6+ inches near to north and west of
Baton Rouge and from northeast Washington Parish into northern
Pearl River County. Ongoing heavy rainfall, in many cases training
over the same area, have been adding to these amounts this
afternoon and will likely continue into tonight and Sunday
morning. Substantial river flooding will continue to be monitored
with backwater flooding likely to occur in some areas that
normally don't flood with additional heavy rainfall heightening
the flood threat. Additional average rainfall amounts through
Sunday are forecast to be 2 to 4 inches, however MUCH HIGHER
AMOUNTS IN AREAS ARE LIKELY. Substantial training or repeat
thunderstorms with torrential downpours are likely to produce
rainfall rates of 2 to 3 inches per hour, with even higher rates
for shorter periods of time. This would result in a flash flood
threat even in areas where less rainfall has occurred over the
last few days, especially in urban areas. In areas that are most
saturated and already flooding, these high rainfall rates could
result in catastrophic and life threatening flooding.

The main strong lifting mechanisms, the stalled east to west
surface boundary/front, and the PVA and strong upper level
divergence will all be in full play through tonight before
gradually moving out of the forecast area Sunday afternoon as the
main progressive cold (mainly dry) front moves through coastal
areas and offshore Sunday night. The forecast "improvement" is
noted starting in the northwest/west portion of the forecast area
with the cold frontal passage Sunday by mid morning and coastal
areas by early afternoon.

.SHORT TERM (Monday through Tuesday)...

Surface high pressure will build into the forecast area from the
north with the surface front likely stalling in the northern Gulf/
offshore waters off Louisiana Monday. There is a chance the front
could drift back north on Tuesday, so have some low rain chances
returning to areas south of I-10, however the rain could just as
easily remain offshore. The drier air over the more
inland/northern areas should make for some rather pleasant
nighttime lows in the upper 50s to lower 60s north of the I-10/12
corridor Monday and Tuesday nights, and even the daytime highs
should only top out in the upper 70s to lower 80s along with lower
humidity.

.LONG TERM (Wednesday through Saturday)...

Overall there are no weather concerns through the period. A
continuation of the rain and thunderstorm chances mainly in
coastal and offshore areas is forecast Wednesday into Thursday
with west to east moving shortwave troughs skirting the Gulf
coast. Friday and Saturday will be mostly dry as deeper layer
high pressure builds into the area.

&&

.AVIATION...

Variable conditions from VFR to IFR were observed at 22z, and
some variability is likely to continue with lowest conditions
likely to persist at KGPT. Otherwise, main concern will be timing
of TSRA and associated lower conditions. KBTR, KMCB and KHDC will
have greatest impacts in next few hours. Scattered to numerous
SHRA/TSRA will be occurring for much of the period until a cold
frontal passage starting at the more inland/northwest airports
Sunday morning and the coastal airports in the afternoon. 22/TD

&&

.MARINE...

Mostly onshore flow will prevail through Sunday morning, and
Exercise Caution headlines have been issued for tonight and
Sunday morning across the sounds and coastal waters. Some erratic
winds with some stronger gusts will likely occur with showers and
thunderstorms advancing west to east across the Gulf. A weak cold
front should push through the marine area Sunday afternoon and
Sunday night which will turn winds to north to northeast across
most waters going into Monday. Still some potential for
thunderstorms over the more southern coastal waters early to
middle of next week. 22/TD

&&

.DECISION SUPPORT...

DSS code: Orange.
Deployed: None.
Activation: None.
Activities: Marginal Risk for Severe Weather. Moderate to High
Risk for Excessive Rainfall. Numerous river flood warnings.

Decision Support Services (DSS) Code Legend

Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk
         severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe
         and/or excessive rainfall, or direct tropical threats;
         Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  79  61  79 /  80  60  10  10
BTR  70  79  63  80 /  80  50  10  10
ASD  71  82  66  82 /  90  90  10  10
MSY  73  82  70  80 /  90  90  10  10
GPT  72  80  66  80 /  80  90  10  10
PQL  71  82  66  83 /  70  90  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Sunday afternoon for LAZ034>037-039-
     040-046>050-056>065-071-072.

GM...None.
MS...Flash Flood Watch through Sunday afternoon for MSZ068>071-077-
     080>082.

GM...None.
&&
Hazardous weather outlook, May 11, 7:45 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
745 PM CDT Sat May 11 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121245-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
745 PM CDT Sat May 11 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A Flash Flood Watch is in effect today and tonight for southern
Mississippi and southeast Louisiana...except the immediate
Louisiana coast. There is a moderate to high risk for life
threatening flash flooding. Additional rainfall amounts up to 2
to 4 inches will be possible this evening and tonight.

A few of the strong to severe storms will be possible and produce
gusty winds, frequent lightning, and heavy downpours of rain.
Small, short- lived tornadoes can also form with little advanced
notice. There is a marginal risk of severe storms for the entire
forecast area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms will be likely Sunday. A Flash Flood
Watch is in effect through Sunday with an additional 2 to
4 inches of rain possible with locally higher amounts possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the weekend. Please
report any flooded roadways to local law enforcement.

In the hours before

Special weather statement, May 11, 6:48 PM CDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
648 PM CDT Sat May 11 2019

LAZ039-040-MSZ077-120015-
Washington-St. Tammany-Pearl River-
648 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. TAMMANY...
SOUTHEASTERN WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN PEARL RIVER COUNTIES...

At 647 PM CDT, a strong thunderstorm was located near Bush, or 12
miles west of Picayune, moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Picayune, Sun, Crossroads and Bush.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 8989 3058 9002 3081 8977 3061 8959
TIME...MOT...LOC 2347Z 233DEG 25KT 3055 8989

11
Special weather statement, May 11, 6:49 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
649 PM CDT Sat May 11 2019

MSZ077-120015-
Pearl River-
649 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 649 PM CDT, a strong thunderstorm was located near Poplarville,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Poplarville and Mcneil.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3098 8934 3079 8934 3065 8962 3078 8974
      3100 8949 3100 8947 3098 8947 3098 8943
      3101 8942 3101 8937
TIME...MOT...LOC 2349Z 233DEG 25KT 3078 8961

11
Special weather statement, May 11, 8:09 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
809 PM CDT Sat May 11 2019

MSZ081-082-120145-
Jackson-Harrison-
809 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARRISON AND
NORTHWESTERN JACKSON COUNTIES...

At 809 PM CDT, a strong thunderstorm was located near Latimer, or 7
miles north of St. Martin, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Biloxi, Escatawpa, St. Martin, D'iberville, Latimer, Vancleave, Gulf
Hills and Hickory Hills.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 8896 3060 8902 3074 8873 3073 8863
      3049 8853
TIME...MOT...LOC 0109Z 253DEG 24KT 3054 8891

11
Special weather statement, May 11, 8:42 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
842 PM CDT Sat May 11 2019

MSZ082-120215-
Jackson-
842 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN AND CENTRAL JACKSON
COUNTY...

At 842 PM CDT, a strong thunderstorm was located near Latimer, or 8
miles northeast of St. Martin, moving northeast at 40 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
St. Martin, Wade, Latimer, Gulf Hills, Hurley, Big Point and
Vancleave.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3043 8883 3051 8889 3062 8888 3074 8870
      3074 8841 3061 8841
TIME...MOT...LOC 0142Z 238DEG 37KT 3055 8881

11
Special weather statement, May 11, 10:39 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1039 PM CDT Sat May 11 2019

LAZ058-060-061-120415-
St. Charles-St. John The Baptist-Upper Jefferson-
1039 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST...
NORTHWESTERN ST. CHARLES AND NORTHWESTERN JEFFERSON PARISHES...

At 1039 PM CDT, a strong thunderstorm was located over Norco, or near
Hahnville, moving northeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Metairie, Hahnville, Laplace, Killona, Norco, Montz, Boutte, Ama,
Destrehan, Taft, New Sarpy, St. Rose, Luling, River Ridge, Edgard,
Waggaman and New Orleans Armstrong Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3004 9053 3012 9043 3009 9041 3006 9037
      3005 9026 3002 9018 3002 9012 2989 9041
TIME...MOT...LOC 0339Z 237DEG 29KT 3001 9040

11
Special weather statement, May 11, 10:46 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1046 PM CDT Sat May 11 2019

LAZ049-056>058-120430-
Ascension-Assumption-St. John The Baptist-St. James-
1046 PM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ST. JOHN THE BAPTIST...
SOUTHERN ASCENSION...ST. JAMES AND NORTHERN ASSUMPTION PARISHES...

At 1046 PM CDT, a strong thunderstorm was located near Napoleonville,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gonzales, Donaldsonville, Napoleonville, Gramercy, Lutcher, Sorrento,
Paincourtville, Convent, Belle Rose, Garyville, Supreme, Wallace and
North Vacherie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3028 9081 3028 9079 3027 9078 3026 9079
      3024 9076 3007 9062 2981 9110 2984 9113
      2996 9124
TIME...MOT...LOC 0346Z 233DEG 26KT 2993 9111

11

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:15 PM CDTFlash Flood WarningLIXHancock, Harrison12 hr
May 11, 8:09 PM CDTSpecial Weather StatementLIXJackson36 min
May 11, 8:24 PM CDTRiver Flood WarningLIXHarrison44 hr
May 11, 8:42 PM CDTSpecial Weather StatementLIXJackson33 min
May 11, 9:06 PM CDTRiver Flood WarningLIXJackson9 days
May 12, 4:33 AM CDTSpecial Weather StatementLIXHancock57 min
May 12, 7:52 AM CDTFlash Flood WarningLIXHancock, Harrison, Pearl River3 hr
May 12, 10:58 AM CDTAreal Flood WarningLIXHancock, Harrison, Pearl River6 hr
May 12, 4:56 PM CDTAreal Flood WarningLIXHarrison6 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.